Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 22, NWS San Angelo, TX

June 6, 1997Brown County, San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 6, 1997, 6:14 AM CDT for Brown County, San Saba County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1997, 6:14 AM CDT (11:14 UTC)
Expired
Jun 6, 1997, 9:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Brown County, TX, San Saba County, TX

The radar

The Dyess AFB radar (KDYX), 124 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 061115
FFWSJT
TXC049-411-061415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
614 AM CDT FRI JUN 6 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 915 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...SOUTHERN BROWN COUNTY

IN NORTH CENTRAL TEXAS

   ...NORTHERN SAN SABA COUNTY
 
AT 613 AM CDT...SAN ANGELO DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CONTINUING OVER NORTHERN SAN SABA AND SOUTHERN BROWN
COUNTIES.  RADAR ESTIMATES AS MUCH AS 2 1/2 INCHES OF RAIN HAS
FALLEN SINCE 3 AM. WITH THE STATIONARY STORMS REMAINING OVER THESE
AREAS...AN ADDITIONAL 2 TO 3 INCHES OF RAIN CAN BE EXPECTED. THIS
RAINFALL WILL CAUSE FLOODING OF STREETS AND STREAMS MAINLY NORTH OF
RICHLAND SPRINGS...NEAR BROOKESMITH AND NEAR SAN SABA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BEZ TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:29 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 6, 2:29 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 AM CDT FRI JUN 6 1997

RIDGE IN CENTRAL US...WITH AXIS ALONG LEE OF ROCKY MOUNTAINS...WAS
PRODUCING NEARLY MERIDIANAL FLOW THIS MORNING. FURTHER TO
WEST...WATER VAPOR INDICATED UPPER LEVEL LOW WAS BEING CUT OFF IN
SOUTHERN CALIFORNIA...WITH SIGNIFICANT SHORTWAVE MOVING INTO BAJA
CALIFORNIA.

ETA AND NGM MODELS PICK UP ON SHORTWAVE BUT BOTH MAY BE SLOW IN ITS
MOVEMENT AROUND LOW. SHORTWAVE SHOULD REMAIN WEST OF CWA IN ANY CASE.
BOTH MODELS DO PICK UP ON SEVERAL WEAKER DISTURBANCES MOVING
THROUGH CWA MOVING UP FROM THE BIG BEND THIS AFTERNOON...AND SLOWLY
MOVING OVER REGION TONIGHT. THIS ALONG WITH WEAKENING 700 MB
TEMPERATURES WILL BE ENOUGH TO PRODUCE SCATTERED THUNDERSTORMS THIS
AFTERNOON THROUGH TONIGHT. NGM FORECAST SOUNDINGS BREAKS CAP AT
19Z FOR SAN ANGELO AND ABILENE...WHICH HAS NOT BEEN DONE THE LAST
SEVERAL DAYS. MODELS ALSO BRING IN ADDITIONAL MOISTURE AT LOWER
LEVELS...WITH THE ETA MODEL THE MOST PROGRESSIVE...BRING IN 80
PERCENT RH AT 850 MB BEGINNING AT 18Z.

WEAK UPPER LEVEL WINDS WILL PRODUCE SLOW MOVING STORMS AND LOCALLY
HEAVY AMOUNTS OF RAINFALL. STORMS EARLIER THIS EVENING JUST SOUTH OF
CWA PRODUCED LOCALIZED 3 INCH ESTIMATED STORM TOTALS.

WILL SEE SLIGHTLY COOLER TEMPERATURES WITH ADDITIONAL CLOUD COVER
AND MOISTURE TODAY. FWC GUIDANCE TEMPERATURES LOOK REASONABLE.

ABI 084/065 23
JCT 085/067 23
SJT 085/067 33

04

In the hours before

Special weather statement, Jun 6, 6:00 AM CDT, 14 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-070505-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
600 AM CDT FRI JUN 6 1997

...WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL
TEXAS THROUGH THIS EVENING...

A MOIST AND MODERATELY UNSTABLE ATMOSPHERE WILL RESULT IN SCATTERED
THUNDERSTORMS ACROSS WEST CENTRAL TEXAS TODAY. A FEW OF THESE STORMS
COULD BECOME SEVERE...HOWEVER THE BIGGEST THREAT FROM THE STORMS
WILL BE HEAVY RAINFALL AS WEAK WINDS ALOFT WILL RESULT IN SLOW MOVING
THUNDERSTORMS.

THE BEST CHANCE OF THUNDERSTORM THIS MORNING WILL BE IN THE BIG
COUNTRY AND CONCHO VALLEY...SOUTH OF INTERSTATE 20 FROM COLORADO
CITY TO ABILENE AND BAIRD...AS A LINE OF SHOWERS AND THUNDERSTORMS
DEVELOPS SLOWLY SOUTHWARD.

WITH SURFACE HEATING...ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON THROUGHOUT WEST CENTRAL TEXAS. THE BEST CHANCE OF STORMS
WILL BE WEST OF A SWEETWATER...SAN ANGELO...SONORA LINE AS A WEAK
UPPER LEVEL DISTURBANCE MOVES NORTH FROM THE BIG BEND. AGAIN THE
GREATEST THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL.

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEE PRODUCT
LBBSPSMAF. FOR THE SOUTH PLAINS... THE WESTERN PARTS OF NORTH
TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE
PRODUCTS LBBSPSLBB... OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:21 AM CDTSevere Thunderstorm WarningSJTNolan49 min
Jun 6, 3:45 AM CDTSevere Thunderstorm WarningSJTTaylor50 min
Jun 6, 4:05 AM CDTFlash Flood WarningSJTFisher, Nolan3 hr
Jun 6, 4:09 AM CDTSevere Thunderstorm WarningSJTNolan46 min
Jun 6, 4:31 AM CDTFlash Flood WarningSJTTaylor3 hr
Jun 6, 4:35 AM CDTSevere Thunderstorm WarningSJTTaylor65 min
Jun 6, 5:13 AM CDTSevere Thunderstorm WarningSJTMitchell47 min
Jun 6, 5:57 AM CDTFlash Flood WarningSJTMitchell3 hr
Jun 6, 7:19 AM CDTFlash Flood WarningSJTCoke, Runnels3 hr
Jun 6, 7:19 AM CDTFlash Flood WarningSJTBrown, Coleman3 hr
Jun 6, 7:27 AM CDTFlash Flood WarningSJTTaylor2 hr
Jun 6, 8:23 AM CDTFlash Flood WarningSJTSan Saba77 min
Jun 6, 8:23 AM CDTSevere Thunderstorm WarningSJTSan Saba77 min
Jun 6, 8:37 AM CDTFlash Flood WarningSJTSan Saba3 hr
Jun 6, 8:40 AM CDTFlash Flood WarningSJTColeman65 min
Jun 6, 8:40 AM CDTSevere Thunderstorm WarningSJTColeman65 min
Jun 6, 12:44 PM CDTFlash Flood WarningSJTKimble, Mason, San Saba3 hr
Jun 6, 2:36 PM CDTFlash Flood WarningSJTSan Saba3 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.